Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 26, NWS Duluth, MN

April 18, 2004Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Apr 18, 2004, 3:36 PM CDT for Saint Louis County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2004, 3:36 PM CDT (20:36 UTC)
Expired
Apr 18, 2004, 4:15 PM CDT
In force
39 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 86 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:05 PM CDT, 31 minutes earlier.

Area forecast discussion, Apr 18, 3:05 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
305 PM CDT SUN APR 18 2004

.DISCUSSION...MAIN FOCUS IS ON SEVERE WEATHER POTENTIAL LATE THIS
AFTERNOON AND THIS EVENING.

SEVERE WEATHER HAS BEEN PROMINENT DURING THE DAY...WITH DAMAGING
WINDS INITIALLY, AND UP TO 2 INCH HAIL WITH THE LATER STORMS.
SUPERCELLS DEVELOPED IN THE LAST 3 HOURS OF THE EVENT, WITH ROTATION
EVIDENT IN MANY OF THE STORMS. NOT A GOOD VORTICITY GENERATION
POTENTIAL (VGP) SIGNAL, SO STORM RELATIVE HELICITY WAS NOT
EFFICIENTLY INGESTED INTO THE STORMS FROM THE SURFACE. THIS MIGHT
HAVE KEPT THE CIRCULATIONS FROM BECOMING SURFACE BASED.

AS FOR THE NEXT STAGE OF THE EVENT, THE CONVECTIVE INITIATION HAS
ALREADY BEGUN ACROSS CENTRAL AND SOUTHERN MN. SHEAR PROFILES, AND
INSTABILITY PARAMETERS ARE INDICATING THE STRONG POTENTIAL FOR
SUPERCELL THUNDERSTORMS THIS AFTERNOON AND EVENING, WITH TORNADOES A
STRONG THREAT. A TORNADO WATCH HAS BEEN ISSUED THROUGH 8 PM FOR MOST
OF THE CWA. THE STORM PREDICTION CENTER (SPC) DISCUSSED THE STRONG
MARINE LAYER NORTH OF THE ADVANCING WARM FRONT, AND THAT IT MAY
REDUCE THE CHANCES OF TORNADOES FARTHER INTO THE ARROWHEAD...BUT THE
TORNADO THREAT REMAINS EVERYWHERE, NONE THE LESS. THIS IMPENDING
SEVERE WEATHER EVENT IS BEING HIGHLIGHTED AS A PARTICULARLY
DANGEROUS SITUATION (PDS), BY THE SPC. STORM WILL CONTINUE
OVERNIGHT...AS THE LOW PRESSURE MOVES RAPIDLY NORTHEAST ALONG THE
WARM FRONT INTO NORTHWEST WISCONSIN BY THIS EVENING...AND ALL THE
WAY NORTH OF LAKE SUPERIOR BY MIDNIGHT. HEAVY RAINS ARE LIKELY WITH
THE STRONGEST STORMS...ALONG WITH HAIL, DAMAGING WINDS, AND
TORNADOES. RAINFALL TOTALS UP TO 2 INCHES ARE POSSIBLE. AREAS OF
DENSE FOG ARE POSSIBLE MONDAY MORNING DUE TO THE ABUNDANT SURFACE
MOISTURE FROM THIS SYSTEM.

POST FRONTAL PRECIPITATION WILL CONTINUE INTO MONDAY MORNING BEFORE
A STRONG SUBSIDENCE REGION AND HIGH PRESSURE SHUT THINGS DOWN.
CLEARING SKIES ARE EXPECTED MONDAY AFTERNOON. THE NEXT SYSTEM TO
BRING PRECIP WILL HOLD OFF UNTIL TUESDAY NIGHT...AS LOW PRESSURE
LIFTS INTO SOUTHERN MINNESOTA.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...TORNADO WATCH UNTIL 8 PM FOR AREAS SOUTH AND EAST OF A LINE
FROM WALKER TO GRAND MARAIS.
WI...TORNADO WATCH UNTIL 8 PM FOR ALL OF NW WIS.

SHIMON
Hazardous weather outlook, Apr 18, 7:30 AM CDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT SUN APR 18 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT SUN APR 18 2004

...MODERATE RISK OF SEVERE STORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS SHAPING UP FOR MUCH OF THE
NORTHLAND TODAY AND TONIGHT. THE BEST CHANCE OF SEVERE WEATHER WILL
BE ACROSS EAST CENTRAL MINNESOTA AND NORTHWESTERN WISCONSIN. GOLF
BALL SIZE HAIL OR LARGER...DAMAGING WINDS IN EXCESS OF 60 MPH AND
TORRENTIAL DOWNPOURS ARE EXPECTED WITH SOME OF THE STORMS. OF
GREATEST CONCERN TODAY WILL BE THE THREAT OF TORNADOES. ALL THE
FORECAST PARAMETERS INDICATE THAT THERE IS A GOOD POSSIBILITY OF
TORNADOES...ESPECIALLY THIS AFTERNOON AND EVENING. BE SURE TO
MONITOR FOR POSSIBLE WATCHES AND WARNINGS AS THIS SEVERE WEATHER
EVENT UNFOLDS. ASIDE FROM THE SEVERE WEATHER...A SMALL CRAFT ADVISORY
IS IN EFFECT FOR THE NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE AT ANY POINT TODAY...BUT
IT IS LIKELY THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

DAP

In the hours before

Local storm report, Apr 18, 11:37 AM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DULUTH MN
1137 AM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             4 W HINCKLEY            46.01N 93.02W
04/18/2004  0.75 INCH        PINE               MN   TRAINED SPOTTER

0224 AM     HAIL             13 E HINCKLEY           46.01N 92.67W
04/18/2004  1.50 INCH        PINE               MN   TRAINED SPOTTER

0458 AM     HAIL             LITTLE ROUND LAKE       45.97N 91.37W
04/18/2004  1.00 INCH        SAWYER             WI   AMATEUR RADIO

0510 AM     HAIL             10 E HAYWARD            46.01N 91.27W
04/18/2004  0.75 INCH        SAWYER             WI   TRAINED SPOTTER

0705 AM     HAIL             SPOONER                 45.82N 91.89W
04/18/2004  0.75 INCH        WASHBURN           WI   AMATEUR RADIO

0740 AM     HAIL             3 W SHELL LAKE          45.74N 91.96W
04/18/2004  2.00 INCH        WASHBURN           WI   AMATEUR RADIO

0747 AM     HAIL             SPOONER                 45.82N 91.89W
04/18/2004  1.00 INCH        WASHBURN           WI   TRAINED SPOTTER

0815 AM     HAIL             NORTHWOODS BEACH        45.91N 91.40W
04/18/2004  1.50 INCH        SAWYER             WI   LAW ENFORCEMENT

            THERE WERE SEVERAL REPORTS OF BROKEN WINDOWS.

0822 AM     HAIL             6 E HAYWARD             46.01N 91.36W
04/18/2004  1.00 INCH        SAWYER             WI   AMATEUR RADIO

0825 AM     HAIL             10 E HAYWARD            46.01N 91.27W
04/18/2004  0.88 INCH        SAWYER             WI   AIRPLANE PILOT

0830 AM     TSTM WND DMG     5 W PEQUOT LAKES        46.60N 94.43W
04/18/2004                   SOUTHERN CASS      MN   EMERGENCY MNGR

            POWER LINES WERE BLOWN DOWN.

0835 AM     TSTM WND GST     PEQUOT LAKES            46.60N 94.32W
04/18/2004  0 MPH            CROW WING          MN   TRAINED SPOTTER

            MANY TREES AND POWER LINES WERE BLOWN DOWN FROM PEQUOT
            LAKES TO EMILY.

0912 AM     HAIL             PARK FALLS              45.93N 90.45W
04/18/2004  1.00 INCH        PRICE              WI   TRAINED SPOTTER

0914 AM     HAIL             PARK FALLS              45.93N 90.45W
04/18/2004  1.75 INCH        PRICE              WI   TRAINED SPOTTER

0955 AM     HAIL             9 NE FLOODWOOD          47.02N 92.78W
04/18/2004  0.88 INCH        SOUTHWEST ST. LOUI MN   TRAINED SPOTTER

0955 AM     HAIL             ALBORN                  46.97N 92.58W
04/18/2004  0.88 INCH        SOUTHWEST ST. LOUI MN   TRAINED SPOTTER

1037 AM     HAIL             30 N DULUTH             47.22N 92.12W
04/18/2004  2.00 INCH        EAST CENTRAL ST. L MN   TRAINED SPOTTER

&&

CLC
Local storm report, Apr 18, 12:31 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1231 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             GILBERT                 47.49N 92.46W
04/18/2004  1.00 INCH        WEST CENTRAL ST. L MN   TRAINED SPOTTER

&&

SHIMON
Local storm report, Apr 18, 12:43 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1243 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1241 PM     HAIL             EMBARRASS               47.66N 92.20W
04/18/2004  1.75 INCH        EAST CENTRAL ST. L MN   TRAINED SPOTTER

&&

SHIMON

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:20 AM CDTSevere Thunderstorm WarningDLHPine55 min
Apr 18, 3:17 AM CDTSevere Thunderstorm WarningDLHPine58 min
Apr 18, 7:18 AM CDTSevere Thunderstorm WarningDLHPine27 min
Apr 18, 8:01 AM CDTSevere Thunderstorm WarningDLHCass44 min
Apr 18, 8:39 AM CDTSevere Thunderstorm WarningDLHCass, Crow Wing51 min
Apr 18, 8:42 AM CDTSevere Thunderstorm WarningDLHItasca33 min
Apr 18, 9:47 AM CDTSevere Thunderstorm WarningDLHSaint Louis28 min
Apr 18, 10:07 AM CDTSevere Thunderstorm WarningDLHSaint Louis38 min
Apr 18, 10:33 AM CDTSevere Thunderstorm WarningDLHLake42 min
Apr 18, 11:06 AM CDTSpecial Marine WarningDLH54 min
Apr 18, 12:13 PM CDTSevere Thunderstorm WarningDLHSaint Louis62 min
Apr 18, 12:58 PM CDTSevere Thunderstorm WarningDLHLake62 min
Apr 18, 1:35 PM CDTSevere Thunderstorm WarningDLHCook55 min
Apr 18, 3:59 PM CDTTornado WarningDLHPine61 min
Apr 18, 4:13 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis62 min
Apr 18, 4:30 PM CDTSpecial Marine WarningDLH60 min
Apr 18, 5:13 PM CDTSevere Thunderstorm WarningDLHSaint Louis32 min
Apr 18, 5:31 PM CDTSpecial Marine WarningDLH89 min
Apr 18, 5:31 PM CDTSpecial Marine WarningDLH89 min
Apr 18, 5:53 PM CDTSevere Thunderstorm WarningDLHLake52 min
Apr 18, 2:11 AM CDTSevere Thunderstorm WarningDLHSawyer64 min
Apr 18, 3:37 AM CDTSevere Thunderstorm WarningDLHBurnett, Douglas, Washburn53 min
Apr 18, 4:00 AM CDTSevere Thunderstorm WarningDLHBayfield30 min
Apr 18, 4:43 AM CDTSevere Thunderstorm WarningDLHSawyer32 min
Apr 18, 4:56 AM CDTSevere Thunderstorm WarningDLHDouglas, Washburn34 min
Apr 18, 5:20 AM CDTSevere Thunderstorm WarningDLHAshland, Sawyer55 min
Apr 18, 7:33 AM CDTSevere Thunderstorm WarningDLHWashburn27 min
Apr 18, 7:56 AM CDTSevere Thunderstorm WarningDLHSawyer34 min
Apr 18, 8:27 AM CDTSevere Thunderstorm WarningDLHAshland, Sawyer48 min
Apr 18, 9:10 AM CDTSevere Thunderstorm WarningDLHPrice35 min
Apr 18, 4:41 PM CDTTornado WarningDLHBurnett64 min
Apr 18, 5:23 PM CDTTornado WarningDLHWashburn67 min
Apr 18, 5:54 PM CDTTornado WarningDLHSawyer66 min
Apr 18, 6:32 PM CDTSevere Thunderstorm WarningDLHAshland43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.